Puerto Rico, 2012

Flash Flood and Flood in Puerto Rico, August 4, 2012

August 4, 2012 · NWS SJU · 5 events in 1 county or zone

S. Virgin Islands on August 3rd and 4th and left periods of showers and thunderstorms mainly over the southern slopes of the island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Tropical Storm Ernesto tracked south of Puerto Rico and .S. Virgin Islands on August 3rd and 4th and left periods of showers and thunderstorms mainly over the southern slopes of the island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 4, 2:49 PM AST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 4, 2:49 PM AST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
249 PM AST SAT AUG 4 2012

.SYNOPSIS...AT 2 PM AST...TROPICAL STORM ERNESTO WAS LOCATED NEAR
LATITUDE 14.5 NORTH...LONGITUDE 69.3 WEST AND WAS MOVING TOWARD
THE WEST AT NEAR 18 MPH. THIS GENERAL MOTION IS EXPECTED TO
CONTINUE FOR THE NEXT COUPLE OF DAYS. ON THE FORECAST TRACK...
ERNESTO WILL MOVE ACROSS THE CENTRAL CARIBBEAN SEA AND AWAY FROM
THE LOCAL REGION TONIGHT AND SUNDAY. A MID TO UPPER LEVEL RIDGE
WILL BECOME THE MAIN WEATHER FEATURE LOCALLY FOR SUNDAY AND
MONDAY. A TUTT WILL RETROGRESS TO THE SOUTHWEST TUESDAY AND
TUESDAY NIGHT AND THEN BECOME LOCATED JUST WEST THROUGH NORTHWEST
OF THE LOCAL AREA WEDNESDAY AND THURSDAY.

&&

.DISCUSSION...NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS MOVED
ACROSS SOUTHWESTERN SECTIONS OF PUERTO RICO FROM THE CARIBBEAN
WATERS LATE IN THE MORNING AND THIS AFTERNOON. THIS ACTIVITY IS
EXPECTED TO C0NTINUE UNTIL AT LEAST THE EARLY EVENING HOURS AND
WAS ASSOCIATED WITH THE OUTER CIRCULATION OF TROPICAL STORM
ERNESTO. ERNESTO WILL CONTINUE TO MOVE RAPIDLY WESTWARD AND AWAY
FROM THE LOCAL ISLANDS TONIGHT AND SUNDAY. HOWEVER...SHOWERS AND
THUNDERSTORMS IN THE NORTHERN PERIPHERY OF ERNESTO ARE STILL
EXPECTED TO AFFECT THE SOUTHERN AND SOUTHWESTERN SECTIONS OF
PUERTO RICO BUT SPECIALLY THE CARIBBEAN WATERS THROUGH THE REST OF
THIS AFTERNOON AND TONIGHT.

OVERALL DRYING CONTINUES FOR SUNDAY AND A GENERALLY FAIR AND
MAINLY DRY PATTERN IS INDICATED FOR THE BEGINNING OF THE WEEK.
HOWEVER...THERE WILL BE SOME LOCALIZED CONVECTION EACH AFTERNOON.
THEREAFTER...THE AFOREMENTIONED RETROGRESSING TUTT AND A WEAK
TROPICAL WAVE PASSING ACROSS OR JUST SOUTH OF THE LOCAL AREA
DURING THE TUESDAY/TUESDAY NIGHT TO WEDNESDAY TIME FRAME...MAY
EVENTUALLY INTERACT TO PRODUCE A BIT MORE UNSETTLED SPELL OF
WEATHER.

&&

.AVIATION...GENERALLY EXPECT PREVAILING VFR CONDITIONS ACROSS THE
LOCAL ISLANDS AND AT MOST TAF SITES DURING THE NEXT 24 HOURS.
HOWEVER...OCCASIONAL BANDS OF SHOWERS AND EMBEDDED THUNDERSTORMS
WILL AFFECT TJMZ...AND TJPS...PRODUCING SQUALLY CONDITIONS WITH
ROUNDS OF MVFR AND LOCAL IFR CONDITIONS...MOUNTAIN OBSCURATIONS
AND SURFACE WIND GUSTS TO AT LEAST 35 KNOTS.

.MARINE...FRESH TO STRONG WINDS AND HAZARDOUS SEAS ARE EXPECTED
ACROSS MOST OF THE LOCAL COASTAL WATERS THROUGH AT LEAST TONIGHT...
WITH CONDITIONS IMPROVING SIGNIFICANTLY FOR LATER SUNDAY AND
BEYOND. FOR SPECIFIC MARINE CONDITIONS...PLEASE REFER TO OUR LOCAL
MARINE PRODUCTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  89  79  89 /  20  20  20  20
STT  79  91  80  90 /  20  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...
VI...NONE.
COASTAL WATERS...SMALL CRAFT ADVISORY UNTIL 8 PM AST THIS EVENING FOR ANEGADA
     PASSAGE SOUTHWARD TO 17N-COASTAL WATERS OF NORTHERN PUERTO
     RICO OUT 10 NM-COASTAL WATERS OF NORTHERN USVI AND CULEBRA
     OUT 10 NM-COASTAL WATERS OF NORTHWESTERN PUERTO RICO OUT 10
     NM.

     SMALL CRAFT ADVISORY UNTIL 2 AM AST SUNDAY FOR COASTAL WATERS OF
     SOUTHERN USVI VIEQUES AND EASTERN PUERTO RICO OUT 10 NM.

     SMALL CRAFT ADVISORY UNTIL 2 PM AST SUNDAY FOR ATLC WATERS OF
     PUERTO RICO AND USVI FROM 10NM TO 19.5N-CARIBBEAN WATERS OF
     PUERTO RICO FROM 10 NM TO 17N-COASTAL WATERS OF SOUTHERN
     PUERTO RICO OUT 10 NM-COASTAL WATERS OF SOUTHWESTERN PUERTO
     RICO OUT 10 NM-MONA PASSAGE SOUTHWARD TO 17N.

&&

71/72
Hazardous weather outlook, Aug 4, 8:28 AM AST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
828 AM AST SAT AUG 4 2012

AMZ710>745-PRZ001>013-051230-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
828 AM AST SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

OUTER BANDS OF THE TROPICAL STORM ERNESTO WILL CONTINUE TO AFFECT
THE CARIBBEAN WATERS AND THE MONA PASSAGE AS WELL AS PARTS OF THE
LOCAL ISLANDS FROM TIME TO TIME THROUGH AT LEAST THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO
REPORT HEAVY RAINFALL...SEVERE WEATHER OR FLOODING TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE SAN JUAN.

AMZ715-725-VIZ001-002-051230-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
828 AM AST SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL NOT
BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 4, 1:16 PM AST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
116 PM AST SAT AUG 4 2012

PRC023-055-059-067-079-097-111-113-121-125-153-041915-GUANICA
PR-GUAYANILLA PR-HORMIGUEROS PR-LAJAS PR-PENUELAS PR-PONCE PR-SABANA
GRANDE PR-SAN GERMAN PR-YAUCO PR-CABO ROJO PR-MAYAGUEZ PR-113 PM AST
SAT AUG 4 2012

AT 111 PM AST....NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
LINE OF SQUALLS ASSOCIATED WITH OUTER BANDS OF TROPICAL STORM
ERNESTO EXTENDING FROM THE CARIBBEAN WATERS...MOVING ACROSS THE
SOUTHWESTERN SECTION OF PUERTO RICO...MOVING RAPIDLY NORTHWEST
AROUND 25 MPH. THESE SQUALLS WILL CONTINUE TO AFFECT THESE
MUNICIPALITIES IN THE NEXT TWO HOURS AND WILL BE CAPABLE OF
PRODUCING TORRENTIAL RAIN...WIND GUSTS BETWEEN 35 AND 45 MPH AND
OCCASIONAL LIGHTNING.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

CASTRO
Special weather statement, Aug 4, 1:41 PM AST, 4 hours 4 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
116 PM AST SABADO 4 DE AGOSTO DE 2012

PRC023-055-059-067-079-097-111-113-121-125-153-041915-
GUANICA PR-GUAYANILLA PR-HORMIGUEROS PR-LAJAS PR-PENUELAS PR-PONCE
PR-SABANA GRANDE PR-SAN GERMAN PR-YAUCO PR-CABO ROJO PR-MAYAGUEZ
PR-
113 PM AST SABADO 4 DE AGOSTO DE 2012

A LAS 1:11 PM AST...EL RADAR DOPPLER INDICO UNA LINEA DE TRONADAS
ASOCIADOS CON LAS BANDAS EXTERIORES DE LA TORMENTA TROPICAL ERNESTO
SOBRE LAS AGUAS DEL CARIBE...MOVIENDOSE A TRAVES DEL SUROESTE DE LOS
SECTORES DE PUERTO RICO...Y RAPIDAMENTE HACIA EL NOROESTE A
ALREDEDOR DE 25 MPH. ESTA LINEA CONTINUARA AFECTANDO ESTOS
MUNICIPIOS DURANTE LAS PROXIMAS DOS HORAS Y SERA CAPAZ DE PRODUCIR
LLUVIAS TORRENCIALES...RAFAGAS DE VIENTO ENTRE 35 Y 45 MPH Y RAYOS
OCACIONALES.

LAS LLUVIAS FUERTES PUEDEN INUNDAR AREAS BAJAS Y DE POBRE DRENAJE.
EVITE ESTAS AREAS Y NUNCA CRUCE UNA CARRETERA INUNDADA. LOS NIVELES
DE LOS RIACHUELOS Y RIOS PUEDEN AUMENTAR...POR LO TANTO BUSQUE
TERRENO MAS ALTO SI ES AMENZADO POR ALGUNA INUNDACION.

RELAMPAGOS INTENSOS HAN SIDO REPORTADOS CON ESTA TORMENTA. SI SE
ENCUENTRA AL AIRE LIBRE...MANTENGASE ALEJADO DE OBJETOS ALTOS COMO
LOS ARBOLES. MUEVASE AL INTERIOR SI ES POSIBLE. CUANDO ESTE BAJO
TECHO...MANTENGASE ALEJADO DE LAS VENTANAS Y PUERTAS Y EVITE USAR EL
TELEFONO A MENOS QUE SEA UNA EMERGENCIA. TRATE DE DESCONECTAR
CUALQUIER EQUIPO ELECTRICO INNECESARIO ANTES DE QUE AL TORMENTA SE
ACERQUE.

CASTRO/COTTO

The radar

The San Juan radar (TJUA), 54 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 flood, 1 flash flood. Local standard time, as filed.

Heavy Rain, Ponce

When
August 4, 5:45 PM AST to 8:45 PM AST
Where
Ponce County, 2.33 mi E of Ponce to 2.21 mi E of Ponce
Reported by
Emergency Manager
Coordinates
18.051, -66.585

A mudslide was reported on road 139 in front of Wito Morales park.

Flood, Ponce

When
August 4, 5:50 PM AST to 8:45 PM AST
Where
Ponce County, 3.28 mi S of Ponce to 3.24 mi S of Ponce
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.003, -66.629

Urban flooding reported on road PR-2 and Las Americas avenue.

Heavy Rain, Ponce

When
August 4, 6:15 PM AST to 8:45 PM AST
Where
Ponce County, 2.62 mi SSE of Ponce to 2.61 mi SSE of Ponce
Reported by
Emergency Manager
Coordinates
18.013, -66.611

A mudslide was reported at Punta Diamante sector affecting several houses.

Flash Flood, Ponce

When
August 4, 7:35 PM AST to 8:45 PM AST
Where
Ponce County, 2.52 mi SSW of Ponce to 2.02 mi SSW of Ponce
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.019, -66.641

Two stranded vehicles, with people inside, on road PR-123 due to flood waters from a small stream that went out of its banks and flooded the road.

Heavy Rain, Ponce

When
August 4, 8:00 PM AST to 8:45 PM AST
Where
Ponce County, 3.82 mi SSW of Ponce to 4.1 mi SSW of Ponce
Reported by
Emergency Manager
Coordinates
17.997, -66.635

Heavy Rain caused a mudslide on road PR-2 right next to Las Cucharas sector. One person inside a vehicle was reported to be stranded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2012Every state in 2012This day in weather historyWarnings in Puerto Rico, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409701, 409554, 409555, 409580, 409702.